3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Depression and Weight Issues

Depression and Weight Issues Have you been diagnosed with depression, are possibly on depression medication, and find it affects your weight loss efforts? Post here for support!

Me + Effexor XR = BAD!!

Reply
 
Thread Tools
Old 05-01-2009, 03:15 PM   #1
Member
 
M Dizzle's Avatar
 
Join Date: Apr 2009
Location: Not in my old body....
Posts: 79

S/C/G: 201 / 188 / 160

Height: 5'9"

Default Me + Effexor XR = BAD!!

After speaking with my doctor, we have determined that me being on Effexor XR was a MAJOR contributor to my weight gain. Last year alone I gained 30+ lbs. I have sinced weaned off the Effexor XR and am now on a low dose of Lexapro which is working well. Too bad the weight isn't falling off at the rate that it attached itself to me, but that is why I am here and why I joined WW 2 weeks ago.
M Dizzle is offline   Reply With Quote
Old 05-01-2009, 03:28 PM   #2
Member
 
Biju's Avatar
 
Join Date: Apr 2009
Location: East Coast
Posts: 53

S/C/G: 148/109/105

Height: 5'3

Default Meds & Weight Gain

Hello! I feel your pain, and I have a suggestion for you.

First of all, I was on Lexapro last year for about 8 months. I gained 20 lbs. and felt disgusting. Had to buy all new clothes. I am only 5'4 so 20 lbs. is a noticeable weight gain. I went off of it October 2008 and still did not lose weight even being off of it for months.

I just went on Wellbutrin 4 days ago and it IMMEDIATELY took my appetite and any food cravings away. I already feel lighter! Plus it gives me tons of energy to go to the gym, because it is a stimulant as well as an anti-depressant.

I would SERIOUSLY recommend Wellbutrin for weight loss.

Biju is offline   Reply With Quote
Old 05-01-2009, 03:37 PM   #3
Member
 
greengrass's Avatar
 
Join Date: Mar 2009
Location: SC
Posts: 67

S/C/G: 235/192/140

Height: 5'6"

Default

I took effexor for several years. When I started to come off of it I felt horrible for about a month or two. I had those brain shocks and would just start crying for no reason. I'm taking a low dose of lexapro now. Good luck with your weight loss.
greengrass is offline   Reply With Quote
Old 05-03-2009, 12:05 AM   #4
Junior Member
 
Join Date: Mar 2009
Location: Portland, OR
Posts: 8

S/C/G: 118/116/110

Height: 5'4"

Default Yep . . . twice . . .

Hi there. I had the same issue with Effexor twice! I was prescribed it for depression several years ago . . wasn't overweight to start with . . . and gained 30 lbs in 3 MONTHS! Came off the meds and it all came off in 3 months. Fast forward to four years later and a new psychiatrist that convinced me to try it again . . . so I did . . . wasn't overweight this time either . . . and again 30 lbs in 3 MONTHS. Switched to Lexapro and the weight came off. My current doc agreed that I should NEVER take Effexor again. I now take Cymbalta, have been for 11 months and have maintained the same weight within 5 lbs. So, you are not alone!
Liberty is offline   Reply With Quote
Old 05-03-2009, 01:55 AM   #5
angelmom313
 
Posts: n/a

Default

I was on Effexor briefly, for maybe 2 months or so. A very high dosage...then I noticed I was more depressed than before being on it. So I made the brilliant decision to stop cold turkey. Bad idea. I had those brain shocks or tremors (whatever you want to call them). It was almost as if I was going into mini-convulsions. It felt as if I were being zapped by a bolt of electricity. It was horrible. Long story short, I ended up in the emergency room and had a day stay in the hospital. I had serious withdrawal symptoms. I will never...repeat NEVER take Effexor again. It should be banned I think.
  Reply With Quote
Old 05-03-2009, 03:39 AM   #6
fat chick FKA Velveteen
 
PinkyPie's Avatar
 
Join Date: Jan 2006
Location: Arnhem, the Netherlands
Posts: 1,427

S/C/G: 210.5/171/G 154

Height: 5'5½

Default

Brain Zaps. Yes. STILL get them and I've been off EVIL effexor for almost 2 years.

I gained ALL my weight back in less than a year whilst on Effexor. That and trying to drink myself to death (but I attribute at least 50lbs to effexor and the other 20 to being out of control food and drink wise).

If you need a/d's then I do hope the Lexapro works for you. I have also heard great things about Wellbutrin. Definitely talk to your doctor if you can't lose (and are honestly following WW to the "t") and see if you can switch again. I didn't talk to my doctor about my weight gain and the inability to lose and I regret that.

all the best to you!
__________________
~Renée (do I seem familiar to you?? )

run - laugh - eat pie||Twitter
PinkyPie is offline   Reply With Quote
Old 05-03-2009, 12:49 PM   #7
Closed
 
Join Date: Mar 2009
Posts: 1,811

S/C/G: 244/165/137

Height: 5' 7"

Default

Hi all -- not on Effexor or any other meds, but I CAN tell you that these forms of antidepressants CANNOT be stopped cold-turkey without serious side effects. From the Effexor website:

When people suddenly stop using or quickly lower their daily dose of EFFEXOR XR, discontinuation symptoms may occur. Talk to your doctor before discontinuing or reducing your dose of EFFEXOR XR.

This is because chemical receptors in your brain are affected by the medication -- the drug makes these receptors more LESS receptive to serotonin and norepinephrine (the neurotransmittors in your brain that regulates mood). The result -- there is more circulating serotonin and norepinephrine in your brain. IF you suddenly stop the drug, you WILL experience side effects.

So, as the Effexor website says:

Your daily dose of Effexor XR should be lowered gradually by your doctor. This is called "tapering" the dose, and it can take anywhere from a few weeks to a few months, depending on your doctor's instructions and how you respond.
Just my 2 cents worth!
Kira

Last edited by kiramira : 05-03-2009 at 12:50 PM.
kiramira is offline   Reply With Quote
Old 05-03-2009, 03:19 PM   #8
Senior Member
 
Lizzyg's Avatar
 
Join Date: Jun 2005
Location: Jackson, Michigan
Posts: 829

S/C/G: 298/see ticker/180

Height: 5'7"

Default

I was on Effexor XR for about 6 months, and lost like 20 lbs doing nothing - other than it made me not hungry and I didnt eat as much. He had to take me off it as it raised my blood pressure too high. And when I went on Paxil after that, and gained weight while taking that.

Good luck with your wl, and glad that the lexapro seems to be working better for you!
__________________


Lizzyg is offline   Reply With Quote
Old 05-03-2009, 04:08 PM   #9
Senior Member
 
vixxi's Avatar
 
Join Date: Mar 2009
Location: Canada
Posts: 256

S/C/G: 211/178/150 LW:161

Height: 5'6

Default

ugh Effexor, i was Effexor for over 2 yrs. with a very high dose. I had horrible withdrawal symptoms and went into a mini coma when i missed a dose. My doctor just prescribed me Prozac and so far so good, but she told me she hardly ever prescribes Effexor anymore because of the severe withdrawal symptoms.
__________________
.

One for every 5lbs!!


Last edited by vixxi : 05-03-2009 at 04:09 PM.
vixxi is offline   Reply With Quote
Reply
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off


All times are GMT -4. The time now is 10:01 AM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2